Alert archive / Michigan / Flash Flood Warnings in 2023

Flash Flood Warning 3, NWS Detroit, MI

August 24, 2023Washtenaw County, Michigan

NWS Detroit, MI issued this flash flood warning at Aug 24, 2023, 3:05 AM EDT for Washtenaw County, Michigan. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 24, 2023, 3:05 AM EDT (07:05 UTC)
Expired
Aug 24, 2023, 7:00 AM EDT
In force
4 hr
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Flood severity
None

County Washtenaw County, MI

The radar

The Detroit radar (KDTX), 58 km from the middle of the area, began a volume at 07:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 7.1 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2023-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2452 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2023-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 315 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2452 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
315 m²/s²
0-3 km storm-relative helicity
460 m²/s²
Significant tornado parameter
0.0
Supercell composite
20.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 12:10 AM EDT, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 24, 12:10 AM EDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1210 AM EDT Thu Aug 24 2023

.AVIATION...

The warm front has become stationary nearly along the terminal
corridor from DTW to FNT before bending off the the west ahead of
fragmented waves of low pressure moving in from WI. This has become
favorable for thunderstorms to backbuild into the DTW to PTK area
from the southern Ontario and NW Ohio complex which may now connect
with any new activity that may develop toward MBS late tonight. The
storms will be the primary aviation concern while IFR ceiling
factors in north of the front. MVFR ceiling and fog expanding in the
warm and humid air south of the front is also expected to continue
through the late night and morning. The bulk of thunderstorm
activity is then expected to move out of SE Mi by sunrise with the
front gradually becoming the dividing line between IFR/MVFR ceiling
to the north and VFR to the south by afternoon. Yet another wave of
low pressure is projected to slide along the front to set off more
thunderstorms mid afternoon into Thursday evening.

For DTW... MVFR ceiling is expected to continue filling in as
thunderstorms increase coverage during the late night. IFR
visibility is likely at times in heavy rainfall while the pattern
unfolds through sunrise. MVFR ceiling is expected to linger during
the morning after storms exit eastward.

.DTW THRESHOLD PROBABILITIES...

* High for thunderstorms late tonight.

* High for ceiling at or below 5000 ft late tonight and this
  morning.

&&

.PREV DISCUSSION...
Issued at 1003 PM EDT Wed Aug 23 2023

UPDATE...

A Slight Risk of severe thunderstorms and a Marginal Risk of
excessive rainfall remain in place for nearly all of SE Mi tonight,
mainly from midnight to 6 AM. Large hail and damaging wind are the
higher probability hazards but also with a low tornado risk given
the warm front draped across Lower Mi. Torrential rainfall capacity
has already been demonstrated by the early day storms and remains
likely tonight with localized flooding possible.

The scenario is still very conditional, or at least subject to lower
spatial and temporal predictability, due to strong capping above the
boundary layer while the larger scale storm environment is very
supportive of organized convection. The 00Z DTX sounding nicely
shows the strong cap around 750 mb, 700-500 mb lapse rate on the
steep end of the spectrum at 7.3 C/km, and also PW of 2.0 inches. A
plenty energetic wind profile is sampled as well with a deep layer
of 45 knot NW flow translating into about 35 kts of effective bulk
shear. These parameters are shown to mostly hold through the night
while CAPE remains surface based and in the range of 1000-3000 J/kg
along and south of the warm front. Elevated instability in terms of
850 mb LI is also shown to start out in the -4 to -7 C range and
hold at least -4 C during the late night as an additional measure of
mid level lapse rate. This leaves the scenario dependent on the
surface wave inbound from WI and its ability to boost the low level
jet just enough to initiate storms along and ahead of its track
along the front. Hi-res model consensus favors central Lower Mi as a
region of convective initiation but with a wide spatial range.
Ongoing showers and storms backbuilding from southern Ontario into
the northern Detroit suburbs are getting picked up by the 00Z HRRR
and 4km NAM which may continue toward central Lower Mi as the low
approaches. Cap level moisture transport helps break through the cap
and into the steep mid level lapse rate environment. Discrete cells
with supercell potential is the preferred mode initially and capable
of large hail. Some upscale growth into multicell clusters is then
possible for more of wind hazard. The tornado risk will be present
throughout the event until the surface low carries the bulk of
activity into Canada by sunrise.

PREV DISCUSSION...
Issued at 329 PM EDT Wed Aug 23 2023

DISCUSSION...

Persistent convection centered over the northeast quadrant of the
forecast area has set up a substantial baroclinic zone along the
western edge of the region with a large area of 70 degrees or less
over the Thumb and much of Metro Detroit abutting temperatures in
the upper 80s from Adrian north-northwest to Jackson and Lansing.
Expect the large outflow boundary that is causing this gradient to
remain either quasi-stationary or perhaps drift slowly east into
this evening as additional showers and thunderstorms fire as the
very warm, moist southwesterly flow overrides this cooler airmass in
place over much of the forecast area.

The degree of convection does remain in question into the evening
and overnight hours, but generally expect scattered to occasionally
numerous showers/storms to percolate this evening with a gradual
trend overnight to shift the best coverage of this activity to the
south and southeast. Confidence in the exact timing/coverage does
remain rather low even within this 12-18z hour window, but suspect
periods of scattered convection will impact parts of the forecast
area at times into early Thursday morning. Some of this activity may
be marginally severe given the degree of elevated instability that
will be available along the edge of the upper ridge. In addition,
very heavy rainfall will be a concern, especially where convection
trains over the same area (which is definitely a potential in this
setup).

The extent of convection later this evening and especially overnight
will play a large part in just now hot and humid conditions become
on Thursday. At this time, will be issuing a Heat Advisory for the
southernmost 4 counties in SE MI as this area seems to be the most
likely to see a persistent push of temperatures into the lower 90s
with dew points in the middle 70s by midday Thursday. If convection
remains relatively tame tonight, this advisory may need to be
extended to several other counties as the expanse of hot/humid air
should theoretically be more substantial from mid/late morning into
the afternoon if west-southwesterly flow into the region remains
unimpeded.

A shortwave topping the upper ridge will drive a cold front through
the area Thursday evening with another round of showers and storms
possible. Temperatures will settle back into the 60s Thursday night
in the wake of this front with highs only in the upper 70s to lower
80s Friday. The overall upper level pattern will transition to a
cooler one this weekend with this basic pattern holding into early
to mid next week as the strong upper ridge to the west/southwest
retreats back to the southwest/south central CONUS and upper
troughing amplifies from eastern Canada into the Great Lakes and
northeast CONUS. High temperatures will largely range in the 70s
during this period with 50s common for low temperatures.

MARINE...

A stretch of unsettled conditions is expected today and tomorrow
across the central Great Lakes as energetic flow continues around
the upper ridge while a low pressure system and associated frontal
boundary move through. Showers and thunderstorms, some of which may
become strong to severe, will be the main concerns. Widespread
coverage of showers and thunderstorms early today has decreased with
some lingering activity across southern Lake Huron. There will be a
chance for a resurgence of activity tonight into tomorrow morning
that would impact portions of southern Lake Huron south to Lake
Erie. There remains some uncertainty in overall coverage of this
activity. However, strong to severe storms will be possible where
initiation can occur. The Small Craft Advisory across Saginaw Bay
will be allowed to expire as southeast winds of 15-20 knots will
push the higher waves into the northern half of Lake Huron. A cold
front will then move southward tomorrow afternoon bringing another
round of possibly strong to severe thunderstorms. Strongest storms
will more likely be focused across far southern Lake Huron to Lake
Erie. Winds will back from east-southeast to northerly Thursday
evening behind the front and maintain this direction through Friday.
Wind gust potential looks to remain below 20 knots Thursday and
Friday. Another cold front will push greater cold air advection into
the region on Saturday resulting in strong northerly flow and a
possible return to Small Craft Advisory conditions, especially
across the Lake Huron zones.

HYDROLOGY...

Additional showers and thunderstorms, some strong, will be possible
this evening into the overnight hours. Confidence remains low as to
the exact timing and coverage of this activity. However, prolific
rainfall will be possible under any activity. Additionally, while
the chances remain low, thunderstorm training cannot be ruled out,
which may bring multiple rounds of thunderstorms to the same area
within a short window.

Highly localized rainfall totals will be possible if thunderstorms
develop across SE MI. Any thunderstorm training can easily bring 2+
inches of rainfall within a short 1-2 hour window. Please stay up to
date with the latest forecast as adjustments to storm potential can
be expected into Thursday.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...Heat Advisory from 8 AM this morning to 8 PM EDT this evening for
     MIZ075-076-082-083.

Lake Huron...None.

Lake St Clair...None.

Michigan waters of Lake Erie...None.

&&

AVIATION.....BT
UPDATE.......BT
DISCUSSION...DG
MARINE.......AA
HYDROLOGY....DG

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 23, 3:57 PM EDT, 11 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
357 PM EDT Wed Aug 23 2023

MIZ075-076-082-083-240900-
Washtenaw-Wayne-Lenawee-Monroe-
357 PM EDT Wed Aug 23 2023

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will be possible at times this evening into
tonight. There will be the potential for some severe storms within
this activity with the main hazards being hail to 1.5 inches in
diameter, damaging wind gusts, and locally heavy rainfall that may
lead to flooding concerns. An isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Heat Advisory has been issued for Thursday. Refer to the latest
weather message and forecasts for additional information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ047>049-053>055-060>063-068>070-240900-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-
357 PM EDT Wed Aug 23 2023

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

Scattered to occasionally numerous thunderstorms will be possible at
times this evening into tonight. There will be the potential for
some severe storms within this activity with the main hazards being
hail to 1.5 inches in diameter, damaging wind gusts, and locally
heavy rainfall that may lead to flooding concerns. An isolated
tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Temperatures are forecasted to reach the upper 80s to lower 90s by
Thursday afternoon as dewpoints climb into the lower to mid 70s. Heat
indices will likely reach the mid to upper 90s and may top 100 degree
by afternoon, especially south of the I-69 corridor. A Heat Advisory
may need to be expanded into part of the area if thunderstorms do not
disrupt the flow of hot and humid air into the area too much.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-240900-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
357 PM EDT Wed Aug 23 2023

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Small craft advisories may be needed gain by Saturday as gusty
northerly winds in the wake of a strong cold front bring building
waves.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

DG

In the hours before

Special weather statement, Aug 23, 10:42 PM EDT, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1042 PM EDT Wed Aug 23 2023

MIZ076-240345-
Wayne MI-
1042 PM EDT Wed Aug 23 2023

...Strong thunderstorms in northeastern Wayne County through 1145 PM
EDT...

At 1040 PM EDT, Doppler radar was tracking a strong thunderstorm over
Downtown Detroit, moving southeast at 35 mph.

HAZARD...Winds around 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will affect the following locations... Highland Park,
Melvindale, Redford, Northeast Detroit, Northwest Detroit, Harper
Woods, Ecorse, Southwest Detroit, Allen Park and Dearborn Heights.

People attending Comerica Park, and the Aretha Franklin Amphitheater
should seek safe shelter immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4237 8291 4234 8297 4232 8306 4229 8309
      4224 8313 4221 8313 4220 8315 4244 8343
      4245 8288
TIME...MOT...LOC 0240Z 309DEG 29KT 4231 8306

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

BT
Special weather statement, Aug 24, 12:36 AM EDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1236 AM EDT Thu Aug 24 2023

MIZ069-070-076-240530-
Macomb MI-Oakland MI-Wayne MI-
1236 AM EDT Thu Aug 24 2023

...A strong thunderstorm will impact portions of northeastern Wayne,
southeastern Oakland and southwestern Macomb Counties through 130 AM
EDT...

At 1235 AM EDT, Doppler radar was tracking a strong thunderstorm over
Detroit Zoo, or near Warren, moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Detroit and Dearborn around 1245 AM EDT.
  Grosse Pointe, Downtown Detroit and Belle Isle around 1255 AM EDT.

Other locations impacted by this storm include Lathrup Village,
Harper Woods, Pleasant Ridge, Grosse Pointe Shores, Center Line,
Huntington Woods, Grosse Pointe Woods, Grosse Pointe Park, Highland
Park and Madison Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4236 8288 4235 8295 4233 8299 4232 8306
      4229 8309 4224 8313 4249 8334 4257 8307
      4242 8284
TIME...MOT...LOC 0435Z 326DEG 26KT 4246 8312

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

AA
Local storm report, Aug 24, 1:16 AM EDT, 1 hour 49 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
116 AM EDT Thu Aug 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 AM     Rain             Warren                  42.49N  83.03W
08/24/2023  M1.14 inch       Macomb             MI   Co-Op Observer

            24 hr rainfall total for 8/23/2023

&&

Event Number DTX2300431

cb

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 10:42 PM EDTSpecial Weather StatementDTXWayne63 min
Aug 23, 11:13 PM EDTAreal Flood AdvisoryDTXMacomb, Oakland, Wayne4 hr
Aug 23, 11:48 PM EDTSpecial Marine WarningDTX57 min
Aug 24, 12:36 AM EDTSpecial Weather StatementDTXWayne54 min
Aug 24, 1:16 AM EDTSpecial Marine WarningDTX26 min
Aug 24, 1:21 AM EDTAreal Flood AdvisoryDTXGenesee, Livingston, Shiawassee4 hr
Aug 24, 1:47 AM EDTSevere Thunderstorm WarningDTXLivingston, Oakland, Washtenaw, Wayne58 min
Aug 24, 2:00 AM EDTSevere Thunderstorm WarningDTXLivingston60 min
Aug 24, 2:17 AM EDTSevere Thunderstorm WarningDTXMonroe, Washtenaw, Wayne58 min
Aug 24, 2:21 AM EDTSpecial Marine WarningDTX84 min
Aug 24, 2:53 AM EDTFlash Flood WarningDTXLivingston, Macomb, Oakland, Wayne4 hr
Aug 24, 3:06 AM EDTSevere Thunderstorm WarningDTXOakland, Wayne54 min
Aug 24, 3:15 AM EDTSevere Thunderstorm WarningDTXWashtenaw60 min
Aug 24, 3:26 AM EDTSevere Thunderstorm WarningDTXMonroe64 min
Aug 24, 3:30 AM EDTFlash Flood WarningDTXMonroe4 hr
Aug 24, 3:51 AM EDTSpecial Marine WarningDTX114 min
Aug 24, 6:54 AM EDTAreal Flood WarningDTXLivingston, Monroe, Oakland, Washtenaw, Wayne9 hr
Aug 24, 9:36 AM EDTRiver Flood WarningDTXWayne36 hr
Aug 24, 6:21 PM EDTSpecial Marine WarningDTX100 min
Aug 24, 6:23 PM EDTSevere Thunderstorm WarningDTXBay, Midland67 min

Nearby

Flash Flood Warnings in Michigan, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.